[ Nutrition ]

Acalculous pyelonephritis and cholecystitis occurring simultaneously in a diabetic patient on sitagliptin therapy

A 74-year-old obese woman with a long-standing history of uncontrolled type II diabetes mellitus was admitted to the hospital for an acute asthma exacerbation. Complications of EPN include septic shock, acute renal failure, and disseminated intravascular coagulation. Diabetics account for 70–90% of all cases [9, 12]. Her bowels had not been open for three days, and she had not passed flatus for the last twenty-four hours. The patient was managed with Coupled Plasma Filtration Adsorption (CPFA). Pyelonephritis is an inflammation of the kidney, usually due to a bacterial infection. There were no new complications, and the patient was discharged after 2 weeks of antibiotics with 2 more weeks of oral antibiotics.

Therapeutic policy must be based on pyelonephritis form, severity of DM and efficacy of conservative therapy. Rest of the systemic examination was normal. Absorbed: Journals that are combined with another title. aureus is an uncommon pathogen and should raise concern for other infectious process (e.g., blood stream infection, endocarditis). For AKI, all the patients were given hemodialysis (intermittent mode, polysulfone membrane, hollow fiber dialyser) through internal jugular access. Sensitivities (to antibiotics) will be obtained. We report a type-2 diabetes mellitus patient presenting with persistent fever, vomiting and pyuria despite appropriate treatment, diagnosed as a case of EPN, recovered without any surgical intervention.


His heart rhythm was regular. Her additional medications included telmisartan, amlodipine, atorvastatin, thyroxine, and calcium/vitamin D. On admission he was febrile, dehydrated, hypotensive and tachycardic with right upper quadrant pain and some mild generalised abdominal tenderness. These data support that this murine diabetic UTI model is consistent with known characteristics of human diabetic UTI and can provide a powerful tool for dissecting this infection in the multifactorial setting of diabetes. It cites that his vomiting first occurred 5… Her A1C was 10.2%. This was attributed to the presence of underlying diabetic nephropathy.

Urine culture showed growth of Escherichia coli, for which she was started on parenteral antibiotics (meropenem and amikacin) and sitagliptin was stopped. Azotaemia was defined as serum creatinine greater than 2.5 mg/dl. Ultrasonography of the abdomen and pelvis revealed left sided pyelonephritis, with acalculous cholecystitis, for which conservative medical management was done. Ionotropic support with dopamine was also initiated after the 2nd day. DPP 4 is also expressed as CD26 on the membranes of various cells, including leucocytes. This is involved in T-cell activation, signal transduction, and interactions between the antigen presenting cells and CD4+ T cells.[2] Therefore, an inhibitor like sitagliptin exerts anti-inflammatory effects by downregulating various inflammatory mediators, such as, c-Jun N-terminal kinase (JNK)-1, toll-like receptor (TLR)-4, inhibitory ĸ-B kinase (IKK-ß), tumor necrosis factor (TNF)-α, interleukin (IL)-6, and the C-reactive protein (CRP). We are currently investigating possible drug injury lawsuits against the responsible pharmaceutical companies for diabetes patients using SGLT2 inhibitor diabetes drugs who have developed side effects such as diabetic ketoacidosis, acute kidney injury, and serious urinary tract infections (UTIs) that led to urosepsis or pyelonephritis.

From the VigiBase (the World Health Organization – Adverse Drug Reactions (WHO-ADR) database), 305,415 suspected ADRs were identified involving antidiabetic drugs in 106,469 case reports, of which 8,083 involved monotherapy with DPP-4 inhibitors. The reporting of overall infections was higher for patients using DPP-4 inhibitors compared to users of biguanides (reporting an odds ratio (ROR) of 2.3 [95% CI 1.9–2.7]). Out of a total of 212 DPP-4–related infections, 24 (11.3%) subjects had multiple infections, similar to our patient. Additionally, the risk of upper respiratory tract infection (URTI) (ROR 12.3 [95% CI 8.6–17.5]) was specifically associated with the use of DPP-4 inhibitors.[3] URTI included acute rhinitis, sinusitis, pharyngitis, and tracheobronchitis in that report. Similarly, a meta-analysis involving 29 studies related to incretin therapy reported that DPP-4 inhibitors had both an increased risk of nasopharyngitis (risk ratio, 1.2 [95% CI, 1.0–1.4] and urinary tract infection (UTI) (risk ratio, 1.5 [95% CI, 1.0–2.2].[4] UTI included cystitis and pyelonephritis. Our patient had early manifestation of congenital NDI, contrary to his uncle who developed symptoms at a later age and the grandmother who appears to have a mild form. A majority of the trials had a duration of less than 30 weeks.

Although the increased risk for UTI was associated with both DPP 4 inhibitors equally, the risk for nasopharyngitis was more evident for sitagliptin. However, there was no increased risk of infection with DPP-4 use in a meta-analysis that involved 19 studies, including 7,136 patients randomized to a DPP-4 inhibitor and 6745 patients randomized to another hypoglycaemic drug.[5] These differences in results may be on account of the various confounding factors, such as, the age of the patients, severity/duration of diabetes, other co-morbidities, concomitant use of immunosuppressant drugs such as steroids, duration/dose of DPP 4 inhibitors, and rate of reporting of adverse effects in different studies. Our case presented with nonspecific, generalized symptoms and detected to have type 2 diabetes mellitus. Post-marketing surveillance for these drug related adverse reactions should be done to ensure its safety among diabetic patients, particularly in a country like India.

Tags: , ,